MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420830
Medical Device Problem Codes Positioning Failure (1158); Fracture (1260)
Health Effect - Clinical Code Rupture (2208)
Date of Event 07/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during left tka, when reducing the gii ps insert sz 5-6 9mm in the gns ii cmt tib size 5 left, the positioner (impactor) tip broke.A smith and nephew back up high flex positioner was used instead, however the gns ii cmt tib size 5 left did not reduce (clicking noise) despite placing the implant correctly.The physician decided to change the tibial baseplate as there were no more inserts available, they re-cut the bone with size 11 polyethylene.Finally, after removing the baseplate and cleaning the remaining cement, a gns ii cmt tib size 6 left was implanted.A delay greater than 30min was reported.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information: d10 (concomitant added), g4 (510k number added).Results of investigation: the insert and the baseplate were returned and evaluated, however, the reported broken inserter was not returned for analysis.The visual inspection revealed the returned genesis ii posterior stabilized insert size 5-6 9mm has damage along the base, more than likely from attempted insertion.A dimensional evaluation performed revealed the insert has signs of damage from attempted use.A dimensional inspection was attempted; the damage/deformation at several features of the device would not allow for accurate measurement.All applicable, critical features that could be measured were within specification.The visual inspection revealed the returned genesis ii non-porous tibial baseplate size 5 left shows signs of normal use.A dimensional evaluation of the baseplate revealed that all applicable critical features for the lock detail were within specification.Based on the evidence provided, the unsatisfactory experience could be confirmed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed insert over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the baseplate did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that an adequate inventory of implant sizes should be available at the time of surgery.Also, the correct selection of the implant is extremely important; the appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors such as patient age and activity levels, weight, bone and muscle conditions, etc, this has been identified in the warnings and precautions, and intraoperative section.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: d1 (brand name), d2a (product code), d4 (catalog number, lot number, expiration date & unique identifier), h3 (device returned), h6 (medical device problem code, type of investigation, investigation findings).

Brand Name
GII PS INSERT SZ 5-6 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15108705
Report Number1020279-2022-03485
Device Sequence Number17181237
Product Code JWH
UDI-Device Identifier03596010209641
UDI-Public03596010209641
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/23/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420830
Device Catalogue Number71420830
Device Lot NumberH2147518
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2022
Supplement Date Received by Manufacturer08/23/2022
03/23/2023
Initial Report FDA Received Date07/26/2022
Supplement Report FDA Received Date09/08/2022
03/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71420168 / LOT: H2000238
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale